Thunderstorm Wind, Menifee
- When
- August 4, 4:00 PM EST
- Where
- Menifee County, Frenchburg
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -83.633
Power lines and several trees down on ridgetops.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 2:38 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 338 PM EDT WED AUG 4 2004 .DISCUSSION... SHORT WAVE TROF AND SFC WAVE MOVING EAST ENHANCING CONVECTION OUT AHEAD OF COLD FRONT. CONVECTION HAS CONTINUED TO INCREASE ACROSS CENTRAL AND WEST KY AND IS MOVING EAST. TRAINING CELLS A POSSIBILITY ACROSS NRN PARTS OF FORECAST AREA LATE THIS ATERNOON AND EVENING. WITH PWS INCREASING TO ABOVE 2 INCHES HEAVY RAIN AND FLASH FLOODING IS A THREAT. AT THIS TIME THE THREAT LOOKS VERY ISOLATED AND HEAVIEST RAINS HAVE STAYED NORTH OF CWFA SO WILL NOT GO WITH FLASH FLOOD WATCH. BEST UPPER DIVERGENCE AND LOW LEVEL CONVERGENCE LOOKS TO OCCUR TO THE NORTH AND EAST OF CWA...AND HEAVIEST RAIN SHOULD BE WELL TO OUR NE. AIR MASS HAS DESTABILIZED WITH LI/S TO -8 ACROSS CENTRAL KY. SFC DEWPOINTS MID TO UPPER 70S FROM SW TO CENTRAL KY. EXPECT STORMS TO COTINUE TO INTENSIFY AND MOVE EAST. FRONT WILL MOVE MOVE ACROSS FORECAST AREA UNTIL AFTER MIDNIGHT TONIGHT...BUT EXPECT MAIN THUNDERSTORMS THIS EVENING...WITH MAYBE A SECOND ROUND OF LIGHTER PCPN WITH FRONT OVERNIGHT. RAIN COULD LINGER INTO THURSDAY...BUT WILL GO WITH DECREASING POPS THROUGH THE DAY. NEAR RECORD LOW TEMPERATURES POSSIBLE FOR THE END OF THE WEEK AND FIRST PART OF THE WEEKEND AS UNUSUALLY COOL AND DRY AIR MASS OVERSPREADS THE REGION. TEMPERATURES WILL GRADUALLY WARM LATE IN THE WEEKEND INTO EARLY NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING BY TUESDAY. && .PREV DISCUSSION... 1245 PM EDT WED AUG 4 2004 WAVES PUSHING EAST ALONG THE STATIONARY BOUNDARY TO OUR N HAVE ALLOWED CONVECTION TO MAINTAIN ITSELF THROUGH THE MORNING WITH SOME RECENT INTENSIFICATION TO THE NW OF THE CWA IN THE CVG VICINITY. HOWEVER...UPPER LEVEL STEERING FLOW SHOULD KEEP THE INTIAL SMALL LINE OF STORMS JUST TO THE NORTH OF THE REGION NEAR THE OH RIVER. CONVECTION DEVELOPING FURTHER TO THE W OVER INDIANA SHOULD EXPAND AND LIKELY REACH THE CWA THIS EVENING. ANY OLD OUTFLOWS AND DIFFERENTIAL HEATING MAY LEAD TO AN ISOALTED SHOWER OR THUNDERSTORM THIS AFTERNOON...BUT COVERAGE IS EXPECTED TO BE MINIMAL. SHEAR IS THE BEST IN THE NORTH AND CHANCES FOR OUTFLOWS TO INTERACT WITH THE WARM AND MUGGY AIRMASSS IS ALSO BEST THERE. EVEN THOUGH NEARLY THE ENTIRE CWA IS IN SLIGHT RISK...THE COUNTIES ALONG AND N OF I 64 HAVE A SLIGHTLY HIGHER THREAT. THEREFORE...MAINTAINED THE POPS FROM THE EARLY MORNING FORECAST. MAIN CHANGE WAS JUST TO ELIMINATE EARLY AND AFTERNOON REFERENCES AND INCREASE RANGE IN HIGH TEMPS AS DEBRIS CLOUDS FROM LAST NIGHTS AND THIS MORNINGS CONVECTION SHOULD HOLD TEMPS BACK SOME...ESPECIALLY NE 2/3 OF THE CWA. THE MOST SUNSHINE WILL BE EXPERIENCED OVER THE FAR SW AND ALONG THE TN BORDER. SOME OF THOSE AREAS SHOULD REACH OR TOP 90 DEGREES...BUT MOST AREAS WILL FALL SHORT AGAIN AS HAS BEEN THE CASE THIS SUMMER. UPDATED ZONES ARE ALREADY OUT. && .PREV DISCUSSION... 545 AM EDT WED AUG 4 2004 08Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER THE TENNESSEE VALLEY WITH MORE IMPRESSIVE LOW PRESSURE ARCING FROM NORTHWEST OHIO...WEST SOUTHWEST THROUGH NORTHERN MISSOURI TO EASTERN KANSAS. THE WARM FRONT FROM THE TOPEKA LOW CENTER IS WASHED OUT BY THE LATEST ITERATION OF MCS ACTIVITY ALONG IT NOW GOING UP OVER NORTHERN MISSOURI. THE HIGH BLOWOFF CLOUDS ARE JUST NOW DRIFTING INTO KENTUCKY DISSIPATING AS THEY APPROACH. THESE CLOUDS HAVE HAD LITTLE EFFECT ON THE AREAS OF FOG ONCE AGAIN FOUND ACROSS EAST KENTUCKY THIS MORNING. THE MODELS ARE IN BETTER AGREEMENT TONIGHT WITH THE AMPLIFYING PATTERN ALOFT THIS PERIOD. THEY ALL PIVOT A SIGNIFICANT NODE OF THE NORTHEAST NORTH AMERICAN 500MB LOW INTO THE OHIO VALLEY TONIGHT ESTABLISHING AN UNSEASONABLY DEEP TROUGH THROUGH THE EASTERN THIRD OF THE NATION BY FRIDAY MORNING. AT THE SAME TIME...RIDGING BUILDS NORTH FROM OLD MEXICO THROUGH THE ROCKIES. THE MOST INTERESTING QUESTION IS POSED BY THE GFS MODEL AS IT HAS THIS TROUGH CLOSING OFF AND RETROGRADING SLIGHTLY WESTWARD OVER NORTHERN NEW ENGLAND. THE ETA MERELY HAS THE LOW SLOWING AS IT MOVES EAST. TOWARD THE END OF THE WORK WEEK...A BIG DIFFERENCE OF OPINION ON A CLOSED LOW ENTERING THE BC/PAC NORTHWEST AREA WILL BEAR HEAVILY ON THE FUTURE EVOLUTION OF THIS EASTERN TROUGH. THE GFS MAINTAINS A MORE SOUTHERN TRACK WITH ITS CLOSED VERSION OF THE ETA/S WEAKER OPEN TROUGH. AMPLIFICATION OF THE RIDGE AHEAD OF THE CLOSED LOW EXPLAINS THE GFS/S LESS PROGRESSIVE SOLUTION. FOR NOW WILL LEAN TOWARD THE MORE AMPLIFIED ...SLOWER GFS SOLUTION. SENSIBLE WEATHER WILL FEATURES AREAS OF FOG DISSIPATING THIS MORNING UNDER SUNNY SKIES FILTERED BY THE THINNING CIRRUS BLOW OFF FROM THE MCS ACTIVITY WELL TO OUR NORTHWEST. INCREASING SOUTHWEST WINDS WILL BRING EVEN MORE MOIST AIR INTO EAST KENTUCKY INCREASING OUR INSTABILITY BUT A FOCUSING MECHANISM WILL BE LACKING FOR ANY MORE THAN A SMALL CHANCE OF LATE AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY THROUGH EAST KENTUCKY. CHANCES WILL INCREASE QUICKLY THIS EVENING...THOUGH...AS MCS ACTIVITY APPROACHES AHEAD OF STRENGTHENING LOW PRESSURE MOVING QUICKLY EAST INTO AND ACROSS OHIO DRAGGING A COLD FRONT THROUGH KENTUCKY TONIGHT. WE WILL HAVE A SHOT AT SOME SEVERE WEATHER THANKS TO INCREASINGLY FAVORABLE MID AND UPPER LEVEL WINDS AS THE 500MB TROUGH DROPS INTO THE REGION AND THE GOOD CHANCE OF COLD POOL PUSHED...ORGANIZED LINES OF THUNDERSTORMS MOVING INTO EAST KENTUCKY AROUND MIDNIGHT. THE FRONT WILL SLOW DOWN DURING THE LATTER PART OF THE NIGHT KEEPING THE THREAT OF SHOWERS AROUND INTO THURSDAY. AN ADDITIONAL SHORTWAVE MAY BE ENOUGH FOR RENEWED ACTIVITY THURSDAY AFTERNOON AND EARLY EVENING BEFORE HIGH PRESSURE AND MUCH COOLER/DRIER AIR GRADUALLY WORKS INTO THE OHIO VALLEY. THIS HIGH WILL BE ENOUGH TO KEEP THE WEATHER QUIET AND PLEASANT INTO THE WEEKEND. MOS TEMPERATURES WERE AGAIN JUST A TAD WARM FOR JKL AND LOZ...BUT DECENT AT SME TODAY. UNDERCUT THEM TODAY AND THEN DID NOT DEVIATE MUCH TONIGHT AND THURSDAY. AS FOR POPS...WENT A BIT HIGHER THIS AFTERNOON THEN THE MAV AND MET DUE TO SOME UNCERTAINTY WITH THE MCS ACTIVITY AND THEIR OUTFLOW BOUNDARIES IN THIS INCREASINGLY UNSTABLE ENVIRONMENT. LIKELY POPS LOOKED GOOD TONIGHT WITH A DECENT CHANCE LINGERING INTO THURSDAY...ESPECIALLY ACROSS THE FAR SOUTHEAST WHERE A SLIGHT CHANCE HOLDS ON INTO THE EVENING. AS FOR GFE GRIDS...RAN MY USUAL POPULATION OF TEMPS...DEWPOINTS AND WINDS FROM THE MESOETA. ACTUALLY USED TUESDAY/S EXCELLENT MAXT GRID AS A START FOR TODAY/S AND TWEAKED IT...GENERALLY UPPING IT A DEGREE. THE REST OF THE TEMP GRIDS WERE REASONABLE AND JUST FINE-TUNED THEM TO MATCH DESIRED CCF NUMBERS. THE WINDS WERE A DIFFERENT STORY...THOUGH AND NEEDED TO BE ADJUSTED DOWN SIGNIFICANTLY THIS AFTERNOON AND TONIGHT DUE TO OVERZEALOUS MESOETA MODEL WINDS AHEAD AND JUST BEHIND THE FRONT THIS AFTERNOON AND TONIGHT. THE REMAINDER OF THE GRIDS WERE IN EXCELLENT SHAPE NEEDING ONLY MINOR ADJUSTMENTS FOR THE LATEST THOUGHTS ON THE MCS ACTIVITY THAT WILL AFFECT THE REGION THIS AFTERNOON AND TONIGHT AS THE FRONT CROSSES THE STATE. ALSO...SLOWED THE CLEARING OF SKY COVER AND POPS FOR THURSDAY AS A SECOND STRONG SHORTWAVE DIVES INTO THE OHIO VALLEY. && 1002 PM EDT TUE AUG 3 2004 EASTERN KENTUCKY UNDER PROTECTION OF HIGH PRESSURE WITH MOSTLY CLEAR SKIES. LOW PRESSURE SYSTEM DEVELOPING IN UPPER MIDWEST BEGINNING TO MAKE ITS MOVE...ON TRACK FOR OUR AREA TOMORROW PM. A COUPLE OF LARGE MCCS ALONG FRONTAL BOUNDARY. MAKING SOME PROGRESS TOWARDS THE SOUTHEAST...BUT FOR NOW IT APPEARS THESE SYSTEM WILL STAY CLEAR OF OUR AREA. FORECAST ON TRACK...ISC GRIDS IN EXCELLENT SHAPE. SO NO UPDATE PLANNED FOR TONIGHT OTHER THAN TO TAKE OUT THE EVENING WORDING. UPDATED ZONES OUT SOON. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 458 AM EDT WED AUG 4 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 458 AM EDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON...DURING THE EVENING AND INTO THE EARLY OVERNIGHT HOURS AS A COLD FRONT CUTS THROUGH KENTUCKY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL LINGER INTO THURSDAY ACROSS EAST KENTUCKY. THERE IS ALSO THE POSSIBILITY OF THUNDERSTORMS NEXT MONDAY NIGHT AND DURING THE DAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT FOR SEVERE THUNDERSTORM REPORTS. GREIF
The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines and several trees down on ridgetops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418090.